Montana, 2025

High Wind in Montana, December 8 to 9, 2025

December 8 to 9, 2025 · NWS TFX · 17 events in 17 counties and zones

Strong zonal flow coinciding with the passage of a shortwave trough was translated to the surface, primarily during the evening of the 8th and into the 9th over the plains and adjacent areas. The strongest winds were more isolated east of I-15 over the plains, but did occur.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong zonal flow coinciding with the passage of a shortwave trough was translated to the surface, primarily during the evening of the 8th and into the 9th over the plains and adjacent areas. The strongest winds were more isolated east of I-15 over the plains, but did occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 7, 10:37 PM MST, 4 hours 23 minutes earlier. Its key messages:

  • It will be windy tonight along the Rocky Mountain Front and Monday afternoon/evening through Tuesday it will be windy across North-central, Central, and Southwestern Montana.
  • There will be daily rounds of snowfall in the mountains during this work week with snowfall returning to the lower-elevations to end the work week.
  • It will be warm through the middle of the work week with cold temperatures to end the work week.
Area forecast discussion, Dec 7, 10:37 PM MST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1037 PM MST Sun Dec 7 2025

Aviation Section Updated.

.KEY MESSAGES...

 - It will be windy tonight along the Rocky Mountain Front and
   Monday afternoon/evening through Tuesday it will be windy
   across North-central, Central, and Southwestern Montana.

 - There will be daily rounds of snowfall in the mountains during
   this work week with snowfall returning to the lower-elevations
   to end the work week.

 - It will be warm through the middle of the work week with cold
   temperatures to end the work week.

&&

.UPDATE...
/Issued 751 PM MST Sun Dec 7 2025/

A weak wave traversing northwesterly flow aloft has combined with
sufficient moisture to result in a brief period of lower
elevation rain and mountain snow this evening. Snow accumulation
has generally been less than an inch at pass level, though
isolated locations have seen a bit more. The precipitation moves
off to the east later tonight, transitioning the greatest concern
to wind, mostly over the plains through the night.

Winds at 700 mb increase through the remainder of the evening into
the overnight, exceeding 50 kts along the Rocky Mountain Front.
Although a building pressure gradient and weak ridgetop stability
will help translate a few stronger gusts to the surface, the
orientation of winds aloft (More northwesterly) do not align with
the surface winds (More westerly to southwesterly). This results
in a lesser confidence in any widespread gusts in excess of 65 mph
along the Rocky Mountain Front through the night. Hence, no High
Wind Warnings are being considered at this time for the overnight
into early Monday.

Only minor tweaks were made to the near-term portion of the
forecast to account for latest trends and guidance. -AM

&&

.DISCUSSION...
/Issued 751 PM MST Sun Dec 7 2025/

 - Meteorological Overview:

This afternoon there is an upper-lever ridge over North-central,
Central, and Southwestern Montana. This will allow temperatures to
be warm with mostly dry weather. However Hill and Northern Blaine
Counties will be slow to warm up. This afternoon through tonight
there will be light precipitation primarily confined to the
Continental Divide. This evening through tomorrow morning due to
strong low and mid-level winds and a strong pressure gradient it
will get windy across North-central Montana with the strongest winds
along the Rocky Mountain Front. The upper-level ridge will remain
over North-central, Central, and Southwestern Montana on Monday
which will allow temperatures to warm up some more with dry weather
at lower-elevations and mountain snow. Due to an increasing pressure
gradient combined with strong low and mid-level winds, winds will
begin to increase Monday afternoon and evening. On Tuesday the upper-
level ridge flattens before another upper-level ridge builds in
Tuesday afternoon. This will bring precipitation chances to the
mountains of North-central, Central, and Southwestern Montana
Tuesday. Due to a strong pressure gradient combined with strong low
and mid-level winds it will be windy across North-central,
Central, and Southwestern Montana on Tuesday.

On Wednesday the upper-level ridge remains over North-central,
Central, and Southwestern Montana this will allow the warm
temperatures to continue. Wednesday evening an upper-level shortwave
associated with an Arctic Cold Front will move through and bring
precipitation chances to the area with windy conditions. On Thursday
there is northwest flow aloft over North-central, Central, and
Southwestern Montana. This combined with the Arctic Cold Front will
bring cooler temperatures, precipitation chances, and windy
conditions to the area on Thursday. The coldest temperatures will be
in North-central Montana particularly along the Hi-Line. On Friday
northwest flow aloft remains over North-central, Central, and
Southwestern Montana. This will keep the cool/cold temperatures over
the area with precipitation chances. On Saturday an upper-level
ridge will build in over North-central, Central, and Southwestern
Montana. This will allow temperatures to slowly warm back up with
mostly dry weather. -IG

 - Forecast Confidence & Scenarios:

Tonight through Monday morning there is greater than a 60% chance
for wind gusts of 75 mph or greater along the Rocky Mountain
Front. Due to this probability being a little on the low side for
a warning plus low confidence in a mountain wave to bring the wind
gusts down, a High Wind Warning was not issued for this area from
tonight through Monday morning but there is a high likelihood of
wind gusts in excess of 60 mph along the Rocky Mountain Front
tonight through Monday morning.

On Monday there is greater than a 70% chance for wind gusts of 55
mph or greater along the plains west of I-15. On Monday and Tuesday
along the Rocky Mountain Front there is greater than a 80% chance
for wind gusts of 75 mph or greater. On Tuesday there is greater
than a 50% chance for wind gusts of 55 mph or greater across most of
North-central, Central, and Southwestern Montana. There is greater
than a 70% chance for sustained winds of 40 mph or greater along the
plains west of I-15, in the Madison River Valley, and in the Geyser
vicinity. High wind watches remain in effect for North-central and
Central Montana and the Madison River Valley for Monday
afternoon/evening through Tuesday morning.

On Monday there is a 20 - 40% chance for high temperatures of 45
degrees or greater across most of the lower-elevations of North-
central, Central, and Southwestern Montana. On Tuesday and Wednesday
there is greater than a 50% chance for high temperatures of 45
degrees or greater across most of the lower-elevations of North-
central, Central, and Southwestern Montana. From now through Monday
morning there is greater than a 75% chance for 2 inches of snow or
greater along the Rocky Mountain Front. From Monday morning to
Tuesday morning there is greater than a 60% chance for 4 inches of
snow or greater along much of the Rocky Mountain Front. From Tuesday
morning through Wednesday morning there is greater than a 50% chance
for 4 inches of snowfall or greater along the Continental Divide. -IG

&&

.AVIATION...
08/06Z TAF Period

The primary concern this TAF period will be for increasing surface
winds and gusts, initially across the plains through the remainder
of the night. In areas where surface winds are slow to increase,
LLWS will be a concern into Monday morning. Mountain wave turbulence
will become increasingly common through the TAF period.

Another round of precipitation develops along the Continental Divide
Monday morning into the afternoon, which will obscure mountains. -AM

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  35  48  40  52 /  10  10  30  30
CTB  28  45  32  44 /   0  10  30  30
HLN  31  49  39  53 /  40  30  50  60
BZN  27  47  37  54 /  30  10  20  50
WYS  20  33  26  38 /  80  40  70  90
DLN  28  46  37  51 /  30  10  20  40
HVR  23  43  31  46 /  20  10  40  50
LWT  28  43  32  47 /  30  10  20  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Monday afternoon through Tuesday morning
for Cascade County below 5000ft-East Glacier Park Region-Eastern
Glacier, Western Toole, and Central Pondera-Eastern Pondera and
Eastern Teton-Eastern Toole and Liberty-Gates of the Mountains-
Northern High Plains-Southern High Plains-Southern Rocky
Mountain Front-Upper Blackfoot and MacDonald Pass.

High Wind Watch from Monday evening through Tuesday morning for
Bears Paw Mountains and Southern Blaine-Big Belt, Bridger and
Castle Mountains-Fergus County below 4500ft-Hill County-Judith
Basin County and Judith Gap-Little Belt and Highwood Mountains-
Madison River Valley-Meagher County Valleys-Northern Blaine
County-Snowy and Judith Mountains-Western and Central Chouteau
County.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Dec 7, 10:41 PM MST, 4 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
1041 PM MST Sun Dec 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Non-Tstm Wnd Gst 16 SE Gallatin Gateway  45.44N 110.95W
12/07/2025  M62 MPH          Gallatin           MT   Mesonet

            Mesonet station GNFHY 10.7 W Emigrant
            (AVALANCHE).

&&

Brusdsa
Special weather statement, Dec 7, 11:30 PM MST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1130 PM MST Sun Dec 7 2025

MTZ319-323-080800-
Helena Valley-Canyon Ferry Area-
Including the cities of Helena, Toston, Townsend, and Winston
1130 PM MST Sun Dec 7 2025

...Patchy freezing rain overnight...

Very light rain showers are moving through the Helena and Townsend
valleys at 1130 PM.

Road temperatures are near freezing in this area. It is possible
that some roadways could become icy later tonight as the pavement
cools.

Thus, those traveling overnight in the Helena and Townsend area
should be alert for quickly changing road conditions.

Brusda
Local storm report, Dec 8, 1:43 AM MST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
143 AM MST Mon Dec 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     Non-Tstm Wnd Gst 8 SE East Glacier Park  48.36N 113.11W
12/07/2025  M65 MPH          Glacier            MT   Mesonet

            Mesonet station DCRM8 Deep Creek RAWS.

1200 AM     Non-Tstm Wnd Gst 14 WSW Saint Mary       48.69N 113.72W
12/08/2025  M72 MPH          Glacier            MT   Mesonet

            Mesonet station LGPVC Logan Pass (GNP).

1200 AM     Non-Tstm Wnd Gst 16 SE Gallatin Gateway  45.44N 110.95W
12/08/2025  M71 MPH          Gallatin           MT   Mesonet

            Mesonet station GNFHY 10.7 W Emigrant
            (AVALANCHE).

0100 AM     Non-Tstm Wnd Gst 8 WSW Saint Mary        48.68N 113.58W
12/08/2025  M67 MPH          Glacier            MT   Mesonet

            Mesonet station SNPMT Sunpoint.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, East Glacier Park Region

When
December 8, 3:00 AM MST to December 9, 5:00 AM MST
Where
East Glacier Park Region forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
48.467, -112.610 (the zone’s center; the record gives no point)

Two Glacier NP sensors measured gusts in excess of 75 mph, including Logan Pass and Sunpoint. The peak gust observed was at Logan Pass and was 81 mph.

High Wind, Northern High Plains

When
December 8, 6:35 AM MST to December 9, 5:00 AM MST
Where
Northern High Plains forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
48.467, -112.610 (the zone’s center; the record gives no point)

Two sensors measured gusts of 75 mph or greater or sustained winds, averaged over at least an hour, of 50 mph. These sensors include Dog Gun Lake E, Two Medicine Bridge.

High Wind, Eastern Glacier, Western Toole, and Central Pondera

When
December 8, 9:20 AM MST to 10:12 PM MST
Where
Eastern Glacier, Western Toole, and Central Pondera forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
48.529, -112.306 (the zone’s center; the record gives no point)

Two sensors measured criteria gusts or sustained winds, including ASOS station KCTB Cut Bank Airport and MT mesonet station Mission Lake S. The peak observed gust was 74 mph at the ASOS in Cut Bank.

High Wind, Southern High Plains

When
December 8, 8:00 PM MST to December 9, 1:16 AM MST
Where
Southern High Plains forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
47.480, -112.315 (the zone’s center; the record gives no point)

Three sensors measured gusts in excess of 75 mph, including Chouteau South MT DOT, Dellwo DELMT, and Hodgkiss HODMT. The peak gust observed was 85 mph, measured at Chouteau South.

High Wind, Judith Basin County and Judith Gap

When
December 8, 8:15 PM MST to December 9, 5:07 AM MST
Where
Judith Basin County and Judith Gap forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
47.155, -109.745 (the zone’s center; the record gives no point)

AWOS station K1CM Charlie measured multiple gusts in excess of 58 mph, including a peak of 67 mph. MT DOT sensor Geyser also measured a few gusts in excess of 58 mph, including a peak of 62 mph.

High Wind, Cascade County Below 5000ft

When
December 8, 9:15 PM MST to December 9, 5:00 AM MST
Where
Cascade County Below 5000ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.308, -111.347 (the zone’s center; the record gives no point)

Several stations measured criteria gusts, including MTM76 Cascade E (65 mph), MT mesonet sensor Sun River SE (59 mph), ASOS station KGTF Great Falls Airport (63 mph), and FW1843 Great Falls (63 mph).

High Wind, Southern Rocky Mountain Front

When
December 8, 9:59 PM MST to December 9, 12:09 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
47.480, -112.315 (the zone’s center; the record gives no point)

A personal weather device at Upper Elk Creek measured a 72 mph gust. Additionally, the Gleason RAWS GSNM8 measured a 61 mph gust.

High Wind, Eastern Pondera and Eastern Teton

When
December 8, 10:22 PM MST to December 9, 12:35 AM MST
Where
Eastern Pondera and Eastern Teton forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
48.033, -112.233 (the zone’s center; the record gives no point)

AWOS station K1HM Hotel measured a 67 mph gust. MT mesonet sensor at Midway colony measured a 60 mph gust.

High Wind, Eastern Toole and Liberty

When
December 8, 11:02 PM MST to December 9, 6:30 AM MST
Where
Eastern Toole and Liberty forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
48.609, -111.360 (the zone’s center; the record gives no point)

Mesonet stations GW3546, GW0718, and Mt Lebanon SE all measured gusts in excess of 58 mph. The peak observed gust was at GW0718 (25 NNW Joplin) and was 85 mph.

High Wind, Madison River Valley

When
December 8, 11:15 PM MST
Where
Madison River Valley forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
45.301, -111.920 (the zone’s center; the record gives no point)

MT DOT sensor at Norris Hill measured a 64 mph gust.

High Wind, Upper Blackfoot and Macdonald Pass

When
December 8, 11:45 PM MST
Where
Upper Blackfoot and Macdonald Pass forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.122, -112.390 (the zone’s center; the record gives no point)

MT DOT sensor at Flesher Pass measured a 58 mph gust.

High Wind, Hill County

When
December 8, 11:50 PM MST
Where
Hill County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.628, -110.111 (the zone’s center; the record gives no point)

MT Mesonet station Fox Crossing SW measured a 65 mph gust.

High Wind, Gates of the Mountains

When
December 8, 11:57 PM MST
Where
Gates of the Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.215, -111.868 (the zone’s center; the record gives no point)

Trained spotter reported a 61 mph gust very near Silver City.

High Wind, Big Belt, Bridger and Castle Mountains

When
December 9, 1:30 AM MST to 11:00 AM MST
Where
Big Belt, Bridger and Castle Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
46.398, -111.485 (the zone’s center; the record gives no point)

MT DOT sensors at Deep Creek Pass and Bridger Canyon measured gusts in excess of 58 mph, including a peak gust of 72 mph at Bridger Canyon.

High Wind, Little Belt and Highwood Mountains

When
December 9, 2:45 AM MST to 5:15 AM MST
Where
Little Belt and Highwood Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
47.208, -110.733 (the zone’s center; the record gives no point)

MT DOT sensors at Monarch Canyon and Kings Hill Pass both measured gusts in excess of 58 mph, including a peak of 66 mph at Monarch Canyon.

High Wind, Fergus County Below 4500ft

When
December 9, 5:15 AM MST to 9:15 AM MST
Where
Fergus County Below 4500ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
47.264, -109.224 (the zone’s center; the record gives no point)

AWOS station K1OM Oscar measured a peak gust of 64 mph. MT DOT sensor at Beacon Hill also measured criteria gusts, including a peak of 61 mph.

High Wind, Bears Paw Mountains and Southern Blaine

When
December 9, 7:18 AM MST
Where
Bears Paw Mountains and Southern Blaine forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
48.314, -109.835 (the zone’s center; the record gives no point)

RAWS station FBLM8 Fort Belknap Raws measured a 60 mph gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1299063, 1299061, 1299062, 1299065, 1299071, 1299068, 1299066, 1299067, 1299064, 1299072, 1299069, 1299073, 1299070, 1299077, 1299076, 1299075, 1299074.